Alert archive / Kentucky / Flash Flood Warnings in 2009

Flash Flood Warning 62, NWS Jackson, KY

September 21, 2009Fleming County, Kentucky

NWS Jackson, KY issued this flash flood warning at Sep 21, 2009, 5:42 PM EDT for Fleming County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2009, 5:42 PM EDT (21:42 UTC)
Expired
Sep 21, 2009, 8:42 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

County Fleming County, KY

The radar

The Jackson,KY radar (KJKL), 102 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2009-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 445 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2009-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
445 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
521 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 212142
FFWJKL
KYC069-220145-
/O.NEW.KJKL.FF.W.0062.090921T2142Z-090922T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
542 PM EDT MON SEP 21 2009

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN FLEMING COUNTY IN EAST CENTRAL KENTUCKY...

* UNTIL 945 PM EDT

* AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THAT AS MUCH OF 1.5 TO 1.75 INCHES OF RAIN HAD FALLEN IN THE PAST   
  HOUR OVER PARTS OF NORTHERN FLEMING COUNTY IN THE VICINITY OF      
  DALESBURG AND MOUNT CARMEL. ADDITIONAL HEAVY RAIN WITH RAINFALL    
  RATES OF UP TO TWO INCHES PER HOUR IS FALLING FROM A               
  THUNDERSTORM IN THE VICINITY OF EWING. THIS PRECIPITATION IS HEAVY 
  ENOUGH TO CAUSE FLASH FLOODING OF SMALL CREEKS...DITCHES...AND     
  STREAMS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AREAS IN
  THE VICINITY OF PLEASUREVILLE...DALESBURG...FOXPORT AND MOUNT      
  CARMEL. SOME AFFECTED BASINS INCLUDE...BUT ARE NOT LIMITED TO THE  
  NORTH FORK OF THE LICKING RIVER...JOHNSON CREEK AND LOGAN RUN.

THE THREAT FOR FLASH FLOODING IS BEING CAUSED BY VERY HEAVY RAIN 
FALLING ACROSS THE AREA FROM THUNDERSTORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3851 8363 3849 8358 3844 8357 3842 8349
      3840 8346 3834 8387 3835 8391 3838 8393
      3841 8394 3845 8399 3849 8394 3847 8386
      3853 8364

$$

PELTON
1 follow-up statement
000 
WGUS73 KJKL 220042
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
842 PM EDT MON SEP 21 2009

KYC069-220048-
/O.CAN.KJKL.FF.W.0062.000000T0000Z-090922T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FLEMING KY-
842 PM EDT MON SEP 21 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHERN FLEMING
COUNTY...

AS OF 830 PM...FLEMING COUNTY DISPATCH AND SPOTTERS IN THE NORTHERN 
SECTIONS OF FLEMING COUNTY REPORT HIGH WATER IN DRAINAGE DITCHES. 
HOWEVER...FLASH FLOODING IS NOT REPORTED TO BE OCCURRING AT THIS 
TIME. THEREFORE...THE FLASH FLOOD WARNING THAT HAD BEEN IN EFFECT 
FOR NORTHERN FLEMING COUNTY UNTIL 945 PM HAS BEEN CANCELLED. 

TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3851 8363 3849 8358 3844 8357 3842 8349
      3840 8346 3834 8387 3835 8391 3838 8393
      3841 8394 3845 8399 3849 8394 3847 8386
      3853 8364

$$

PELTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 3:40 PM EDT, 2 hours 2 minutes earlier.

Area forecast discussion, Sep 21, 3:40 PM EDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
340 PM EDT MON SEP 21 2009

.SHORT TERM.../TONIGHT THROUGH TUESDAY NIGHT/

EASTERN KENTUCKY HAS BEEN SPARED FROM HEAVY RAIN SHOWERS AND
THUNDERSTORMS TODAY AS CURRENT RADAR IMAGERY SHOWS BANDS OF PRECIP
EAST AND WEST OF THE CWA. SOME BETTER COVERAGE IS FINALLY STARTING TO
TAKE SHAPE ALONG THE INTERSTATE 75 CORRIDOR AND THE WESTERN FRINGES
OF OUR CWA. EXPECT THIS TO CONTINUE THROUGH THE REST OF THE AFTERNOON
WITH COVERAGE TAPERING TO SCATTERED AROUND DUSK. THE MAIN PROBLEM
WITH THE FORECAST FOR THE OVERNIGHT IS WHAT TO DO W/ POPS IN THE
WESTERN CWA FROM AROUND 2 AM TO DAWN. PREVIOUS FORECASTS FOR THE PAST
SEVERAL CYCLES HAS BEEN TO KEEP THE HIGHEST POPS IN THE EAST WITH
TAPERING COVERAGE THE FURTHER WEST YOU GO...HOWEVER LATEST MODEL RUNS
TRY TO REDEVELOP QPF ACROSS CENTRAL KENTUCKY ONCE AGAIN TONIGHT. HAVE
TO BUY INTO THIS SCENARIO WITH CONTINUED H85 MOISTURE TRANSPORT AND
UPSTREAM PRECIPITATION LOOKING PRETTY IMPRESSIVE. INDIVIDUAL WAVES
EMBEDDED IN THE MEAN H5 TROUGH ALSO SHOULD CONTRIBUTE TO OVERALL
LIFT. WILL GO WITH HIGH END SCATTERED CONVECTION BUILDING IN AGAIN
TONIGHT WITH SCATTERED CONVECTION AGAIN ON TUESDAY. THE LIGHT AT THE
END OF THE TUNNEL MAKES AN APPEARANCE BY THE END OF THE FORECAST
PERIOD AS H5 RIDGING TAKES SHAPE IN RESPONSE TO DIGGING H5 CLOSED LOW
OVER THE PLAINS. THIS WILL BRING ONLY ISOLATED CHANCES FOR
PRECIPITATION ON TUESDAY NIGHT...KEEPING THINGS DRY MAINLY NORTH OF
THE INTERSTATE 64 CORRIDOR.

HEAVY RAINFALL WILL ONCE AGAIN BE POSSIBLE THIS AFTERNOON AND TONIGHT
AS PLENTY OF MOISTURE CONTINUES TO BE PUMPED INTO THE REGION THROUGH
A DEEP LAYER. NOTHING NEW W/ FORECAST SOUNDINGS SHOWING HIGH PWAT
ATMOSPHERE AND WITH HIGH RAINFALL TOTALS FROM THE WEEKEND IT WOULD
NOT TAKE MUCH TO CREATE RUNOFF PROBLEMS FROM ALREADY SATURATED
GROUND. WILL CONTINUE TO MENTION POTENTIAL FOR HEAVY RAIN IN ZFP AND
HWO.

WILL ALSO HAVE TO KEEP AN EYE ON THE WESTERN CWA IF PRECIPITATION
DOES NOT DEVELOP LIKE MENTIONED ABOVE AS CLEARING COULD OCCUR. IF
THIS HAPPENS...FOG COULD BECOME A PROBLEM TOWARDS DAWN. AT THIS POINT
FEEL THE PRECIPITATION MENTIONED ABOVE IS THE MORE LIKELY SCENARIO.

.LONG TERM.../WEDNESDAY THROUGH MONDAY/...UPDATED

THE ISSUES IN THE LONGER TERM PORTION OF THE FORECAST CONTINUE TO
REVOLVE AROUND THE HOW DIFFERENTLY EACH MODEL HANDLES THE CLOSED...AND
TEMPORARILY CUT OFF...UPPER LOW OVER THE WESTERN HIGH PLAINS AT
MIDWEEK. COMPARED TO THE OLDER ECMWF...THE GFS SWINGS ITS LOW FURTHER
WEST WEDNESDAY AND THURSDAY BEFORE THEY COME INTO BETTER AGREEMENT ON
OPENING IT UP AND SLIDING THE WHOLE MESS EAST FOR THE END OF THE
WEEK. DURING THIS TIME...MODERATE RIDGING OVER THE SOUTHEAST WILL
TEMPORARILY RETROGRADE INTO THE AREA ON THURSDAY BEFORE WEAKENING
SIGNIFICANTLY THROUGH THE SOUTHERN OHIO VALLEY BY FRIDAY IN RESPONSE
TO THE LOW OPENING UP AND ITS ENERGY SEEPING EAST. FOR THE WEEKEND...
WHILE THE TROUGH AS SEEN IN BOTH THE GFS AND ECMWF MOVES EAST AT A
SIMILAR RATE...THE ENERGY IN THE ECMWF STAYS MUCH FURTHER SOUTH THAN
THE GFS AND IT ALSO SWINGS A SIGNIFICANT PORTION INTO THE TENNESSEE
VALLEY SUNDAY NIGHT. HOWEVER...A WELL AGREED UPON AND DEEPER PORTION
OF THE TROUGH WILL DROP INTO THE GREAT LAKES FROM THE NORTHWEST BY
LATE MONDAY ERASING MUCH OF THE DIFFERENCES IN THE MODELS. DUE TO
BETTER CONTINUITY AND CONSISTENCY...FOLLOWED THE NAM12 FOR THE FIRST
PART OF THE LONG TERM AND THEN LEANED MORE TOWARD A BLEND OF OUR
INHERITED GRIDS AND THE 00Z ECMWF THROUGH MONDAY.

SENSIBLE WEATHER CONTINUES THE SMALL THREAT OF SHOWERS GOING DURING
THE DAY WEDNESDAY AS THE EASTERN SFC HIGH AND RIDGING TO THE SOUTH
WILL NOT BE ENOUGH TO COMPLETELY SUPPRESS THE CONVECTION. A
STATIONARY FRONT TO THE WEST...ASSOCIATED WITH THE UPPER LOW WELL TO
THE WEST AND ITS SFC REFLECTION OVER THE MID MISSISSIPPI VALLEY...
WILL CONTINUE TO PROVIDE A THREAT FOR SHOWERS AND POSSIBLE
THUNDERSTORMS INTO EARLY THURSDAY...PRIMARILY OVER OUR WESTERN
COUNTIES. THE BOUNDARY THEN SLIDES NORTHEAST LATER THURSDAY...LIKELY
BRINGING BETTER CHANCES OF CONVECTION FURTHER EAST. CONTINUED LOW
PRESSURE OVER THE MID MISSISSIPPI VALLEY...AND SOUTHWEST FLOW
THROUGH THE LOWER HALF OF THE TROPOSPHERE...WILL RESULT IN MOISTURE
STILL BEING PUMPED INTO THE REGION THROUGH THE FIRST PART OF THE
WEEKEND. DO EXPECT THE DEEPER MOISTURE TO EVENTUALLY BE SHUNTED EAST
LATER IN THE WEEKEND AS A DEVELOPING LOW OVER THE SOUTHERN GREAT
LAKES AND NORTHERN OHIO VALLEY SWINGS ITS COLD FRONT THROUGH THE CWA.
BEHIND THIS FRONT...COOLER WEATHER WILL ARRIVE ALONG WITH THE CHANCES
OF SHOWERS FALLING FROM BENEATH THE LARGE AREA OF WRAP AROUND
MOISTURE THAT SLIDES THROUGH THE OHIO VALLEY. EVEN THIS SHOULD MOVE
OFF TO THE NORTHEAST BY MONDAY EVENING AS THE NEXT...AND MORE
DOMINANT LOW...HEADS FOR THE EASTERN GREAT LAKES.

AS FOR TEMPS...DID NOT STRAY TOO FAR FROM THE ADJMET IN THE NEAR
TERM. FOLLOWING THAT...THE MEX NUMBERS LOOKED DECENT THROUGH FRIDAY.
BEFORE MORE SOME QUESTIONS CONCERNING THE SFC PATTERN SPECIFICS OVER THE
WEEKEND SUGGESTS CAUTION. AS FOR POPS...ALSO ENDED UP CLOSE TO THE
MET NUMBERS EARLY FOLLOWED BY A VARIATION OF THE MEX THROUGH THE
REMAINDER OF PERIOD.

&&

.AVIATION.../18Z TO 18Z/

EAST KENTUCKY CONTINUES TO BE SPARED FROM THE HEAVIEST RAINFALL AS
BANDS OF PRECIPITATION CONTINUE TO MOVE FROM SOUTHWEST TO NORTHEAST
ON EITHER SIDE OF THE CWA. STILL EXPECT SOME SCATTERED TO NUMEROUS
COVERAGE LATER THIS AFTERNOON...MAINLY ALONG THE INTERSTATE 75
CORRIDOR AND THE EASTERN BORDERS. SOUTHEASTERLY WINDS AT THE SURFACE
CONTINUE TO PLAY A ROLE IN DRYING THE LOWEST LEVELS OUT...WHICH COULD
BE KEEPING RAINFALL AWAY FROM THE HIGH TERRAIN IN THE SOUTHEAST.
SHOULD CONTINUE TO WAFFLE BETWEEN VFR/MVFR AT KLOZ/KSME AND HAVE GONE
A LITTLE MORE OPTIMISTIC FOR KJKL. BASED ON LAST NIGHT/S OBS...HAVE
TRIED TO STAY OPTIMISTIC FOR TONIGHT. WILL KEEP THINGS MAINLY MVFR
OVERNIGHT...WITH THE POTENTIAL FOR SOME LOWER VISIBILITIES THE
FURTHER WEST YOU GO. HAVE SOME BRIEF IFR FOG AT KSME AROUND DAWN TO
ACCOUNT FOR THIS. OBVIOUSLY...CIGS/VIS COULD ALSO DROP TO IFR OR
WORSE IN ANY SHOWER OR THUNDERSTORM THROUGH THE FORECAST PERIOD.
SURFACE WINDS WILL CONTINUE TO BE AROUND 10 MPH OUT OF THE SOUTH AND
SOUTHEAST THROUGH THE PERIOD.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...SCHOETTMER
LONG TERM...GREIF
AVIATION...SCHOETTMER
Hazardous weather outlook, Sep 21, 4:05 PM EDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
405 PM EDT MON SEP 21 2009

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-222315-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
405 PM EDT MON SEP 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED FOR THE REST OF THE AFTERNOON
AND TONIGHT. THE POTENTIAL EXISTS FOR LOCALLY HEAVY RAINFALL AND
LOCALIZED FLASH FLOODING. LOCATIONS MOST LIKELY TO EXPERIENCE
FLOODING PROBLEMS WILL BE LOW WATER CROSSINGS...FLOOD PRONE
AREAS...AND AREAS THAT HAD RECEIVED HEAVY RAINFALL OVER THE PAST
WEEKEND.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH SUNDAY...MAINLY
DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT INSTANCES OF HEAVY RAINFALL OR
FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON.

SCHOETTMER/GREIF

Nearby

Flash Flood Warnings in Kentucky, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.